Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS Lake Charles, LA

July 17, 2009Lafayette Parish, Louisiana; Jasper County, Newton County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jul 17, 2009, 1:39 PM CDT for Lafayette Parish, Louisiana; Jasper County, Newton County, Tyler County, Texas. It was in force for 14 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2009, 1:39 PM CDT (18:39 UTC)
Expired
Jul 31, 2009, 3:00 AM CDT
In force
14 days
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Lafayette Parish, LA, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 114 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 1:43 PM CDTFLASH FLOOD3 W Youngsville, LALOCAL TV-MEDIA REPORTS ROADS COMPLETELY UNDERWATER JUST WEST OF YOUNGSVILLE. KLCH DOPPLER RADAR ESTIMATES AROUND 3 INCH PER HOUR RAINFALL RATES IN THAT AREA AT THE TIME OF FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1953 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 171839
FFWLCH
LAC055-172030-
/O.NEW.KLCH.FF.W.0022.090717T1839Z-090717T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
139 PM CDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...

* UNTIL 330 PM CDT

* AT 134 PM CDT...NATIONAL WEATHER SERVICE RADARS WERE ESTIMATING 2  
  TO 4 INCHES OF RAIN HAS FALLEN OVER THE PAST COUPLE OF HOURS FROM  
  SLOW MOVING THUNDERSTORMS. LOCAL MEDIA REPORTED WATER COVERING     
  ROADWAYS IN THE MILTON AND YOUNGSVILLE AREA WITH WATER NEARING     
  HOMES. THUNDERSTORMS WILL CONTINUE TO PRODUCE AN ADDITIONAL 1 TO 2
  INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROUSSARD  
  AND YOUNGSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3008 9205 3010 9208 3011 9207 3012 9208
      3014 9208 3020 9206 3019 9193 3010 9193
      3005 9196

$$

RUA
3 follow-up statements
000 
WGUS74 KLCH 171935
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
235 PM CDT FRI JUL 17 2009

LAC055-172030-
/O.CON.KLCH.FF.W.0022.000000T0000Z-090717T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE LA-
235 PM CDT FRI JUL 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
SOUTHEASTERN LAFAYETTE PARISH...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAINFALL HAS MOVED OUT OF LAFAYETTE PARISH. RADAR 
ESTIMATES SHOW THAT 4 TO 6 INCHES OF RAIN FELL DURING A 3 HOUR 
PERIOD BETWEEN 11 AM AND 2 PM CDT. THEREFORE...IT WILL TAKE SOME 
TIME FOR RUNOFF FROM EARLIER HEAVY RAINFALL TO RECEDE. MOTORIST 
SHOULD STILL USE EXTREME CAUTION UNTIL THE FLOOD WATERS RECEDE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROUSSARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3008 9205 3010 9208 3011 9207 3012 9208
      3014 9208 3020 9206 3019 9193 3010 9193
      3005 9196

$$

RUA
000 
WGUS54 KLCH 310409
FFWLCH
TXC241-351-457-310600-
/O.NEW.KLCH.FF.W.0022.090731T0409Z-090731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1109 PM CDT THU JUL 30 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...KIRBYVILLE...JASPER...
  NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...NEWTON...CALL...BURKEVILLE...BON
  WEIR...
  TYLER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WOODVILLE...WARREN...TOWN BLUFF...
  ROCKLAND...FRED...COLMESNEIL...CHESTER...

* UNTIL 100 AM CDT

* AT 1104 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS           
  DETECTED VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS FROM      
  WESTERN PORTIONS OF TYLER COUNTY EAST ACROSS THE NORTHERN HALF OF  
  JASPER AND NEWTON COUNTIES...INCLUDING THE TOWNS OF                
  WOODVILLE...TOWN BLUFF...JASPER AND NEWTON. THE STORMS WERE MOVING 
  EAST AT 15 MPH. NATIONAL WEATHER SERVICE RADAR ESTIMATES RAINFALL  
  AMOUNTS OF 3 TO 4 INCHES HAVE FALLEN OVER THE PAST THREE HOURS     
  BETWEEN ROCKVILLE AND JASPER.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPURGER...SAM RAYBURN DAM...MAGNOLIA SPRINGS...BROOKELAND...MT.
  UNION...ROGANVILLE...HOLLY SPRINGS...JAMESTOWN...FARRSVILLE...
  BLEAKWOOD AND WIERGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA OVER THE NEXT TWO HOURS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
477-5285 EXTENSION 1.

LAT...LON 3106 9458 3103 9447 3111 9405 3114 9395
      3117 9357 3106 9355 3100 9358 3092 9357
      3078 9361 3070 9363 3064 9371 3056 9374
      3055 9454 3101 9466

$$

24
000 
WGUS54 KLCH 310555
FFWLCH
TXC241-351-457-310800-
/O.EXT.KLCH.FF.W.0022.000000T0000Z-090731T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1255 AM CDT FRI JUL 31 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...KIRBYVILLE...JASPER...
  NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...NEWTON...CALL...BURKEVILLE...BON
  WEIR...
  TYLER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WOODVILLE...WARREN...TOWN BLUFF...
  ROCKLAND...FRED...COLMESNEIL...CHESTER...

* UNTIL 300 AM CDT

* AT 1252 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  CONTINUED TO DETECT VERY HEAVY RAINS FROM A SERIES OF 
  THUNDERSTORMS MOVING CONTINUOUSLY OVER THE WARNED AREA. RAINFALL 
  AMOUNTS WITH THIS ACTIVITY ARE ESTIMATED TO BE AS MUCH AS 5 INCHES 
  OVER THE PAST 3 HOURS...AND ADDITIONAL RAINS OF 1 TO 3 INCHES ARE 
  LIKELY. THIS WILL LIKELY LEAD TO FLOODING IN PORTIONS OF THE 
  WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIERGATE...
  SAM RAYBURN DAM...JAMESTOWN...FARRSVILLE AND BROOKELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
477-5285 EXTENSION 1.

LAT...LON 3106 9458 3103 9447 3111 9405 3114 9395
      3117 9357 3106 9355 3100 9358 3092 9357
      3078 9361 3070 9363 3064 9371 3056 9374
      3055 9454 3101 9466

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 10:40 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 17, 10:40 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1040 AM CDT FRI JUL 17 2009

.UPDATE...

SHOWERS AND THUNDERSTORM ACTIVITY CONTINUES TO DEVELOP IN EARNEST
ACROSS SOUTHERN ZONES AND IN THE COASTAL WATERS...AHEAD OF THE
WEAKENING MCS FROM EARLIER THIS MORNING WHICH HAS ALL BUT FALLEN
APART OVER FAR NORTHERN ZONES. RESIDUAL OUTFLOW BOUNDARIES FROM
THE MCS ALONG WITH OUTFLOW BOUNDARIES FROM CURRENT CONVECTION ALL
SUGGEST LIKELY POPS FOR TODAY AND HAVE INCREASED RAIN CHANCES
AREAWIDE. WITH THE WIDESPREAD CLOUDS AND PRECIP HAVE LOWERED HIGH
TEMPS SOMEWHAT BUT WITH SOME BREAKS IN THE CLOUDS SHOULD STILL
REACH THE LOW 90S IN MOST LOCATIONS. MADE OTHER MINOR ADJUSTMENTS
TO GRIDS WITH UPDATED PRODUCTS ALREADY SENT.

SHAMBURGER

&&

.PREV DISCUSSION... /ISSUED 759 AM CDT FRI JUL 17 2009/

UPDATE...ONCOMING MCS IS WEAKENING BUT LOOKS TO BE HOLDING
TOGETHER WELL ENOUGH TO RAISE POPS INTO THE LIKELY CATEGORY FOR
THE LAKES AREA OF SOUTHEAST TEXAS AND WESTERN PORTIONS OF CENTRAL LOUISIANA.
UPDATED ZONES OUT SHORTLY.

11

PREV DISCUSSION... /ISSUED 642 AM CDT FRI JUL 17 2009/

AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE COAST
THIS MORNING. EXPECT THIS ACTIVITY TO EXPAND INLAND THIS MORNING
AS ATMOSPHERE BEGINS TO HEAT UP...ESPECIALLY WITH LEFTOVER
BOUNDARIES AROUND THE AREA FROM LAST NIGHTS MCS SERVING AS A FOCUS. IN
ADDITION...ANOTHER COMPLEX NOW OVER NORTHEAST TX IS MOVING
SOUTHEAST TOWARD THE AREA AND SHOULD BEGIN AFFECTING KAEX BY
MIDMORNING. WITH THIS IN MIND...HAVE VCTS FOR SOUTHERN TAF SITES
THROUGH 18Z...WITH TEMPO GROUPS DURING THE AFTERNOON...WHILE
EXPECT POSSIBLE CONVECTION A BIT EARLIER AROUND KAEX WITH TEMPO
GROUP FOR 16-20Z. EXPECT MVFR/IFR CIGS AND VISBYS AS WELL AS GUSTY
WINDS IN AREAS WHERE THUNDERSTORMS OCCUR. OTHERWISE...OUTSIDE OF
CONVECTION...SKIES AND VISBYS WILL BE VFR WITH LIGHT VARIABLE
WINDS.

PREV DISCUSSION... /ISSUED 504 AM CDT FRI JUL 17 2009/

SYNOPSIS...A FADING CONVECTIVE COMPLEX CONTINUES TO PROGRESS
SOUTHWARD THROUGH CENTRAL LOUISIANA WITH ANOTHER STRONGER COMPLEX
UPSTREAM ABOUT TO CROSS THE I-20 CORRIDOR INTO NE TEXAS AND NW LOUSIANA.

SHORT TERM...ASSUMING PROPAGATION OF THE UPSTREAM MCS WILL
CONTINUE THEN THUNDERSTORMS WILL BE ARRIVING INTO CENTRAL
LOUISIANA AROUND NOON JUST AS TEMPERATURES REACH CONVECTIVE
LEVELS. SINCE HIGH THETA AIR LIES IN THE PATH OF THIS MCS AND
THERE IS A FAVORABLE RIGHT REAR QUADRANT OF A DEEP H2 TO H3
JETSTREAK OVER INTERIOR SE TEXAS AND CEN LA...AND THAT FCST PWATS
ARE CLOSE TO 2 INCHES IN THOSE AREAS, WILL GO AHEAD WITH A 50 POP
FOR THAT AREA. THIS MAY NEED UPDATING TO LIKELY CHANCES. A 50 POP
LOOKS GOOD FOR THE REMAINDER OF THE AREA AS WELL WITH SHOWERS
ONGOING OVER THE COASTAL WATERS AND INTO SE TX...SW AND S CEN LA
AT THIS TIME.

LONG TERM...GRADUALLY TAPERING OFF THE PRECIP CHANCES SATURDAY
AND SUNDAY AS THE REGION COMES UNDER INCREASINGLY NWLY FLOW ALOFT
AS THE UPPER TROF DEEPENS JUST EAST OF THE MS VALLEY. SUFFICIENT
MOISTURE WITH INSTABILITY FROM COOLING ALOFT SHOULD KEEP AT LEAST
CLIMO RAIN CHANCES THRU THE WEEKEND. A BUILDING BERMUDA RIDGE NEAR
THE SURFACE SHOULD HELP KEEP RAIN CHANCES BELOW CLIMO BUT STILL MENTIONABLE
NEXT WEEK. A BACK DOOR COLD FRONT STALLING NEAR THE COAST WILL
AID IN THESE RAIN CHANCES SUNDAY THROUGH WEDNESDAY.

MARINE...LIGHT ONSHORE WINDS INTO SUNDAY BECOME MORE VARIABLE DUE
TO THE STALLING FRONT MONDAY AND BEYOND. THUNDERSTORMS SHOULD
TAPER OFF AROUND MONDAY AS HIGH PRESSURE BEGINS TO BUILD FROM THE EAST.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  91  74  91  71  89 /  60  30  40  30  30
KBPT  92  73  96  72  91 /  60  30  40  30  30
KAEX  93  75  91  68  89 /  60  30  40  30  20
KLFT  91  74  90  71  86 /  60  30  40  30  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 17, 5:29 AM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
529 AM CDT FRI JUL 17 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-181030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
529 AM CDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM COMPLEXES WILL MOVE THROUGH FROM THE NORTH TODAY.
THESE STORMS WILL CONTAIN BRIEF GUSTY WINDS, FREQUENT CLOUD TO
GROUND LIGHTNING, AND PERIODS OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL
BECOME FEWER MONDAY AND BEYOND AS HIGH PRESSURE BEGINS TO BUILD
FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS NOT ANTICAPATED.

11

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:14 PM CDTAreal Flood AdvisoryLCHAvoyelles, Iberia, Rapides, Saint Martin, St. Mary, Vernon5 days

Nearby

Flash Flood Warnings in Texas, 2009Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.